Heart Damage and Chemotherapy

Last Modified: February 19, 2006

Question

Dear OncoLink "Ask The Experts,"

My father was recently diagnosed with synovial sarcoma in the lining of the lung. It was suggested that he undergo chemo therapy treatment with Doxil®. He's an older man with a heart condition, and based on what I read, I'm concerned about the cardiac ramifications.

Answer

Carolyn Vachani RN, MSN, AOCN, OncoLink's Nurse Educator, responds:

Doxil® is an anthracycline chemotherapy drug that is known to cause heart muscle damage. This damage can affect how well the heart pumps in some patients. The risk of heart damage applies to all chemotherapies of the anthracycline class. A patient should be screened with a MUGA scan or an ECHO (done by a cardiologist) before receiving Doxil® to obtain the patient's "ejection fraction" (EF). The EF is a measure of the baseline heart function that can later be affected by Doxil®. If the patient's EF is too low to begin with, then another drug should be used. Otherwise, the patient can receive Doxil® but should be monitored closely for any heart problems during treatment.

Blogs

How to Find the Cancer Resources You Need - Brown Bag Web Chat
by OncoLink Editorial Team
June 15, 2011

Is Ayurveda the Answer to Women’s Health Issues?
by The 4Wholeness Team
September 01, 2015

Related News

Progenitor Cells May Counter Chemotherapy Damage

Sep 4, 2015

Rat study offers possibility of protecting cancer patients from heart damage


Chemotherapy's Heart Complications Explored

Sep 4, 2015

State-of-the-art paper details their incidence, pathogenesis, diagnosis and management


Substantial Chemo Exposure Rates Among Oncology Nurses

Aug 29, 2011

Adequate staffing, frequent verification of doses by two nurses decrease likelihood of exposure